A 38-year-old female asked:
is it normal for a parkinson's patient to be abnormally agitated in recovery after surgery?
4 doctor answers • 14 doctors weighed in
Family Medicine 43 years experience
Can be: If the patient has parkinsons i woiuld ask if there may be other CNS demtia issues but after anesthesia everything from post lung and oxygen problem to medication reactions can be the problem as well. The posssibility of secondary dementia and awakening in a strange place may be part of this as well, breif post op psycosis can occur as well.
Anesthesiology 39 years experience
It's possible: After an 8-hour surgery, it's possible for anyone to feel confused and disoriented on waking up. You've received a lot of medications, most of which alter your thinking, and it takes time to recover. Parkinson's patients are especially sensitive to many of the anti-nausea drugs, such as Phenergan (promethazine) or compazine, which can actually make symptoms worse.
Anesthesiology 33 years experience
Yes: Agitation during the post anesthesia or recovery period is not uncommon in patients with parkinson. The incidence of post op exacerbation of parkinsonian symptoms as well as delirium can be reduced by avoidance of certain drugs ( antidopaminergics) in the anesthetic mix.
Anesthesiology 37 years experience
Yes: Anesthesia can cause confusion and even agitation in the postoerative period. Patients with Parkinson's disease can especially have cognitive problems at this time. So, this is not particularly unusual to occur, and can be treated with reassurance, a quiet environment and medication.
Last updated Sep 28, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.